Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2022, 8:30 PM CDT for Le Sueur County, Rice County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 12, 2022, 8:50 PM CDT
- In force
- 20 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Le Sueur County, MN, Rice County, MN
The radar
The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 710 m²/s²
- 0-3 km storm-relative helicity
- 827 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WUUS53 KMPX 130130
SVRMPX
MNC079-131-130215-
/O.NEW.KMPX.SV.W.0012.220413T0130Z-220413T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Tue Apr 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Le Sueur County in south central Minnesota...
Northwestern Rice County in south central Minnesota...
* Until 915 PM CDT.
* At 830 PM CDT, severe thunderstorms were located along a line
extending from Cleveland to 6 miles south of Lonsdale, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lonsdale around 840 PM CDT.
Other locations in the path of these severe thunderstorms include
Webster, Montgomery and New Prague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9379 4454 9328 4434 9328 4430 9386
TIME...MOT...LOC 0130Z 210DEG 22KT 4434 9381 4439 9343
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
759
WWUS53 KMPX 130140
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
840 PM CDT Tue Apr 12 2022
MNC079-131-130215-
/O.CON.KMPX.SV.W.0012.000000T0000Z-220413T0215Z/
Le Sueur MN-Rice MN-
840 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN LE SUEUR AND NORTHWESTERN RICE COUNTIES...
At 840 PM CDT, severe thunderstorms were located along a line
extending from Le Center to near Lonsdale, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Lonsdale around 845 PM CDT.
Other locations in the path of these severe thunderstorms include
Webster, Montgomery and New Prague.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9375 4454 9328 4442 9328 4437 9379
TIME...MOT...LOC 0140Z 210DEG 22KT 4439 9377 4444 9339
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff966
WWUS53 KMPX 130150
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Tue Apr 12 2022
MNC079-131-130200-
/O.CAN.KMPX.SV.W.0012.000000T0000Z-220413T0215Z/
Le Sueur MN-Rice MN-
850 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE SUEUR AND
NORTHWESTERN RICE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and east central Minnesota.
LAT...LON 4454 9375 4454 9328 4442 9328 4437 9379
TIME...MOT...LOC 0149Z 210DEG 22KT 4444 9373 4449 9335
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:46 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 12, 5:46 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 546 PM CDT Tue Apr 12 2022 .UPDATED for 06Z aviation discussion... Issued at 536 PM CDT Tue Apr 12 2022 && .DISCUSSION...(This evening through Tuesday) Issued at 230 PM CDT Tue Apr 12 2022 * KEY MESSAGES: (optional) - Severe thunderstorms are possible through this evening from southwest and south central Minnesota through east central Minnesota and into west central Wisconsin. Although isolated severe weather is possible prior to 7 PM, most of the potential for severe storms will be from 7 PM onward. - Strong winds are expected Thursday into Thursday night, with gusts of 40 to 50 mph possible, especially along and south of the Minnesota River valley. Visible satellite imagery this afternoon shows clouds locked in across the area, with the nearest clearing from southeast South Dakota into western Iowa. Surface low of around 985 mb was analyzed over eastern Nebraska. This low will lift northeast through this evening, and should bring the warm frontal boundary into far southern and southeast Minnesota after 00Z. Instability will be somewhat limited, and will be primarily elevated, although the south/southeast portion of the area could see some storms rooted in the boundary layer which would enhance tornado potential there. In addition, the eventual evolution into more of a QLCS structure east of I-35 after 02Z could favor the development of low-level mesovortices and short- tracked tornadoes and/or enhanced areas of wind damage. Otherwise, hail looks to be the primary concern over most of the area, including the Twin Cities metro, where forecast soundings from the RAP and HRRR favor things remaining elevated. Even with somewhat limited instability, low-level and deep layer/effective shear will remain high through the evening, favoring rotating updrafts in discrete elevated storms, further enhancing the large hail potential. The forecast 0-3 km bulk shear fields across the southern portion of the area this evening favor greater than 30 kt of shear with any potential storm/line motion, which is why mesovortices (as mentioned above) would be favored if/when a QLCS structure evolves. Meaningful convection should push east of the area by around 05-06Z, with some lingering showers possible, mainly over the north. The surface low will occlude from Minnesota into Wisconsin on Wednesday, with the bulk of the lingering precipitation staying north/east of the forecast area, although some PoPs are still warranted (particularly north of I-94). Cold advection increases Wednesday night into Thursday, along with the pressure gradient. Winds look to significantly increase Thursday into Thursday night, with gusts to 50 mph a possibility (especially from west central into south central Minnesota). Included gusts above 40 mph for much of the area Thursday afternoon/evening, and subsequent forecasts should be able to refine things, with the definite possibility of a wind advisory being needed at some point. Medium range guidance is in good agreement after Thursday, with unseasonably cool temperatures continuing through the weekend, although precipitation chances are limited and light through that time. Return flow will precede the next system of note Sunday afternoon/evening, with sufficient moisture and lift for rain/snow across the area. It looks to cool off a bit behind this system, with any significant warming holding off until after the current seven day forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM CDT Tue Apr 12 2022 Areas of MVFR/IFR developing this evening as thunderstorms lift up from Iowa and move across Minnesota and Wisconsin. These storms could be severe with strong winds and large hail. Expect a strong wind shift as well with a surface low moving through. Winds will start out easterly this evening, and then take on a more westerly direction with strong gusts near 30kts on Wednesday after the surface low passes through. KMSP... No significant changes from the previous forecast. Thunderstorms are expected later this evening with MVFR/IFR clouds developing as well. These storms could produce strong winds or large hail. Winds will be easterly, and then switch northeast and to the north tonight, eventually becoming westerly on Wednesday. Clouds should lift towards VFR by the late afternoon and evening. /OUTLOOK FOR KMSP/ Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts. Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts. Sat...VFR. Wind WNW 10-15 kts, gusts 25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...WFO MPX AVIATION...JRB
Hazardous weather outlook, Apr 12, 5:26 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 526 PM CDT Tue Apr 12 2022 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-132230- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms are expected this evening from southwest and south central through east central Minnesota and into western Wisconsin. The greatest risk for tornadoes, including a strong tornado or two, exists this evening in south central Minnesota. Large hail will be the primary severe hazard across the rest of the thunderstorm threat area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed. MNZ041>045-047>050-054>058-064-132230- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. Showers and thunderstorms are expected late tonight. Some storms may be strong with gusty winds and small hail. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Apr 12, 7:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 2 E SKYLINE 44.14N 94.00W
04/12/2022 M0.75 INCH BLUE EARTH MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 12, 8:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL OWATONNA 44.09N 93.22W
04/12/2022 E1.00 INCH STEELE MN PUBLIC
TIME ESTIMATED VIA RADAR.
&&
TDHLocal storm report, Apr 12, 8:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL MANKATO 44.17N 94.00W
04/12/2022 M1.25 INCH BLUE EARTH MN PUBLIC
PICTURE VIA TWITTER.
&&
TDHLocal storm report, Apr 12, 8:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 ESE NORTH MANKATO 44.17N 94.02W
04/12/2022 M1.00 INCH NICOLLET MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 12, 8:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 NE MANKATO 44.19N 93.96W
04/12/2022 M1.75 INCH BLUE EARTH MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 12, 8:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL SKYLINE 44.14N 94.03W
04/12/2022 M1.00 INCH BLUE EARTH MN TRAINED SPOTTER
PICTURE VIA TWITTER.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 46 min |
| Apr 12, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Renville, Sibley | 38 min |
| Apr 12, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 31 min |
| Apr 12, 7:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 48 min |
| Apr 12, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 30 min |
| Apr 12, 7:48 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Apr 12, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 25 min |
| Apr 12, 7:54 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 36 min |
| Apr 12, 8:39 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 34 min |
| Apr 12, 8:58 PM CDT | Special Weather Statement | MPX | McLeod | 32 min |
| Apr 12, 9:06 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 54 min |
| Apr 12, 9:14 PM CDT | Special Weather Statement | MPX | Sibley | 31 min |
| Apr 12, 9:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 37 min |
| Apr 12, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 25 min |
| Apr 12, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 63 min |
| Apr 12, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 37 min |
| Apr 12, 10:37 PM CDT | Special Weather Statement | MPX | Wright | 38 min |
| Apr 13, 4:01 AM CDT | Wind Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 32 more | 39 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.